Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


medication-from second line to first line
Sep 17, 2009

when i was first daignosed with hiv 4 months back cd4 count-151,my physician started with second line of tretment as : one tenofir disproxil fumarate/emtricitabine + 2 loponvir/ritonavir in the morning and 2 loponvir/ritonavir in the night.No after 3 months of the aboce medication my cd4 counts shows 261 and virol load as 99.He has changed my mediaction and prescribed now one tablet of trustiva in the night.my queries are: 1.Is it advisable to go from an second line treatment to first line treatment after 3 months . 2.Cant the second line treatment be continued over a longer period. 3.does swithching over from second line to first line make me drug resistant once i have to switch back to second line in the future?

Response from Dr. Frascino

Hello,

These are questions you should be asking your HIV specialist physician. It's very difficult for me to second guess his reasons for selecting one regimen over another without knowing much more about your specific situation, such as your resistance profile, compliance issues, drug intolerance or interactions, etc. Your first regimen is a recommended protease inhibitor-based regimen, tenofovir plus emtricitabine (Truvada) combined with ritonavir-boosted lopinavir (Kaletra). You appeared to have a good response to this regimen with CD4 count increasing from 151 to 261 and viral load presumably falling to 99. (You didn't mention what your viral load was before beginning treatment.) This regimen is not considered to be a "second line" treatment.

You were then switched to "trustiva." I'm assuming this is a combination pill containing Truvada (tenofovir plus emtricitabine) plus Sustiva (efavirenz), which in the U.S. is called Atripla. This is a non-nucleoside reverse transcriptase-based regimen. Perhaps your doctor switched your regimen for convenience. The new regimen is only one pill per day. Alternatively he could have switched to decrease your chance of drug toxicities/side effects. For instance protease inhibitors can be associated with lipodystrophy. Ritonavir-containing regimens can cause diarrhea, etc. Both your initial protease inhibitor-based regimen and your new non-nucleoside reverse transcriptase-based regimen would be considered "preferred" regimens in most published guidelines in terms of their potency and efficacy. Perhaps your "trustiva" (Atripla) is listed as "first line" due to cost considerations in your locale. Alternatively it might be considered first line due to convenience of dosing and/or potential side effect profile. Again, I urge you to discuss these issues with your HIV physician specialist.

To briefly address your specific questions:

I believe I've addressed this above.

You could have stayed on the protease inhibitor-based regimen as long as it remained effective and it was tolerated.

No. Switching from one potent effective regimen to another potent effective regimen is not a problem. Development of resistance would be unlikely, particularly if the HIV plasma viral load is very low (like yours) or undetectable.

Hope that helps clarify things at least somewhat.

Good luck. Be well.

Dr. Bob


Previous
initial lab results and starting atripla
Next
Declinning T-Cell while Increasing Viral Load

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement